ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0818

Severe AKI from Thrombotic Microangiopathy and Acute Tubular Necrosis in a Patient with COVID-19 and Gemcitabine Chemotherapy Use

Session Information

Category: Trainee Case Report

  • 000 Coronavirus (COVID-19)

Authors

  • Madireddy, Varun, Zucker School of Medicine at Hofstra/Northwell, Great Neck, NY, Great Neck, New York, United States
  • Malieckal, Deepa A., Zucker School of Medicine at Hofstra/Northwell, Great Neck, NY, Great Neck, New York, United States
  • Bijol, Vanesa, Zucker School of Medicine at Hofstra/Northwell, Great Neck, NY, Great Neck, New York, United States
  • Shah, Hitesh H., Zucker School of Medicine at Hofstra/Northwell, Great Neck, NY, Great Neck, New York, United States
Introduction

Thrombotic microangiopathy (TMA) is a known but rare complication of gemcitabine therapy. However, gemcitabine-associated TMA has not been reported in a patient with concurrent COVID-19. Here, we present an interesting patient with COVID-19 who developed severe acute kidney injury (AKI) from acute TMA and acute tubular necrosis (ATN) following gemcitabine therapy.

Case Description

45-year-old AA female with history of recurrent metastatic cervical cancer, peritoneal carcinomatosis, small bowel resection, colo-vesical fistula, colostomy and bilateral nephrostomy tubes was hospitalized for severe symptomatic anemia, fever and AKI. A week prior to hospitalization, patient had received her third outpatient dose of gemcitabine. Four weeks prior to presentation, serum creatinine (Scr) was 0.77. On admission labs, Scr was elevated at 7.36 and hemoglobin was low at 4.8. Patient also tested positive for COVID-19 on admission labs. There was no evidence of hydronephrosis on CT scan. Patient found to have clinical and labs findings of TMA (hypertension, thrombocytopenia, elevated lactate dehydrogenase and low haptoglobin) during hospital stay. Peripheral smear showed multiple schistocytes. Urinalysis was significant for microscopic hematuria and proteinuria. Spot urine total protein to creatinine ratio was 4.6. Complement C3 and C4 were not low. Patient was Coombs IgG positive and was initiated on high dose intravenous corticosteroids. Our patient also received one dose of rituximab therapy as per inpatient oncology team. Patient was initiated on hemodialysis for uremic symptoms. Kidney biopsy subsequently performed during hospital stay showed acute TMA and acute tubular injury with focal tubular necrosis.

Discussion

Our patient developed severe AKI in the setting of gemcitabine chemotherapy use and COVID-19. Kidney biopsy showed findings of both TMA and ATN. While the kidney biopsy findings are very interesting, it is unknown if either gemcitabine or COVID-19 or both were responsible for the severe AKI seen in our patient. Our patient remains oliguric and dialysis dependent.